Texas, 2017Hail and Damaging Wind in Texas, June 13, 2017
June 13, 2017 · NWS LUB · 3 events in 2 counties and zones
A second consecutive day of late spring season dryline storms developed over the central South Plains. A few of these isolated storms quickly became severe under a very unstable atmosphere.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A second consecutive day of late spring season dryline storms developed over the central South Plains. A few of these isolated storms quickly became severe under a very unstable atmosphere.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 13, 2:33 PM CST, 2 hours 3 minutes earlier.
Area forecast discussion, Jun 13, 2:33 PM CST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
333 PM CDT Tue Jun 13 2017
.DISCUSSION...
The forecast area finds itself between the semi-permanent sub-
tropical upper ridge to our south and a pretty strong closed low
over the northern Rockies. Mid and upper level southwesterly flow
over the southern High Plains is helping the dryline mix eastward
into the western part of the forecast area while east of the
dryline healthy moisture exists indicated by surface dew point
temperatures in the lower to middle 60s across the eastern half of
the forecast area. This set up provides a good potential for large
hail-producing thunderstorms through early to mid evening. Big
CAPE will exist with the rich low level moisture while flow aloft
will provide enough deep layer shear to get the strongest updrafts
spinning. The previous forecast handles well with only some minor
adjustments to the PoP and weather grids.
The northern Rockies upper low will lift northeastward into the
Prairie Provinces Wednesday, allowing the upper ridge to our south
to expand northward. Increasing mid level temps will begin to
quash thunderstorm chances with little low level focus and less
upper level support than seen today and yesterday. Have lower
precip chances slightly, limiting to slight chance range both
Wednesday and Thursday. The ridge will amplify northward across
the desert southwest during the weekend and expand eastward across
Texas. This should effectively shut precip chances down. Of note
is a weak cold front that is still progged into the forecast area
Sunday before stalling. Ideally, this would serve as the focus for
convective initiation. However, the ridge is looking too strong at
this time.
Regarding temperatures, model blend looks good for both lows and
highs. Of note, is the blend came in warmer for daytime highs than
MOS. Given the pattern and recent history this is preferred.
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&
07
Hazardous weather outlook, Jun 13, 10:10 AM CST, 6 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1110 AM CDT Tue Jun 13 2017
TXZ021>044-141615-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1110 AM CDT Tue Jun 13 2017
This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.
.DAY ONE...This Afternoon and Tonight
Scattered thunderstorms are expected this afternoon and evening
generally along and east of the I-27 corridor. Large hail in
excess of 2 inches in diameter and wind gusts of 60 mph or greater
can be expected. Movement of the storms will be to the east into
the eastern South Plains and eventually into the Rolling Plains
and southeastern TX Panhandle during the evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Isolated thunderstorms will be possible Wednesday and Thursday afternoon
and evening along and east of I-27. Some of these storms could
reach marginally severe levels. Rain chances will decrease toward
the weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required across the central South Plains
eastward into the Rolling Plains this afternoon and evening.
Hail, Briscoe
- When
- June 13, 4:36 PM CST to 4:40 PM CST
- Where
- Briscoe County, 18.2 mi NNE of Quitaque
- Measured
- 1.5 in hail
- Reported by
- Storm Chaser
- Coordinates
- 34.626, -100.976
A storm chaser reported a swath of hail along State Highway 70 near the Briscoe/Hall County line.
Hail, Hall
- When
- June 13, 4:40 PM CST to 4:45 PM CST
- Where
- Hall County, 5.86 mi SW of Brice
- Measured
- 1.5 in hail
- Reported by
- Storm Chaser
- Coordinates
- 34.632, -100.941
A storm chaser reported a swath of hail along State Highway 70 near the Briscoe/Hall County line.
Thunderstorm Wind, Hall
- When
- June 13, 5:25 PM CST
- Where
- Hall County, 1 mi NE of Memphis
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.730, -100.518
A Texas Tech University West Texas mesonet near Memphis reported a wind gust to 68 mph.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, June 13, 2017$20 million · 2.75 in hail · 33 events
- Tornado and Hail in Minnesota, June 13 to 14, 2017$1.7 million · EF0 · 30 events
- Hail and Damaging Winds in North Dakota, June 13, 2017$1.4 million · 1.25 in hail · 21 events
- High Wind in North Dakota, June 13, 2017$800,000 · 61 kt wind · 3 events
- Flash Flooding in Ohio, June 13, 2017$640,000 · 2 events
- Tornadoes and Hail in Minnesota, June 13 to 14, 2017$100,000 · EF1 · 15 events
- Tornadoes and Hail in South Dakota, June 13, 2017EF1 · 59 events
- Hail and Damaging Winds in Ohio, June 13, 2017$190,000 · 1.5 in hail · 14 events
- Hail and Damaging Wind in Kansas, June 13, 2017$178,000 · 1.75 in hail · 8 events
- Flash Flooding and Flooding in Ohio, June 13, 2017$46,000 · 1 in hail · 31 events
- Hail and Damaging Winds in South Dakota, June 13, 20171.75 in hail · 62 events
- Excessive Heat in Pennsylvania, June 13, 20177 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693300, 693301, 693302.